Montana, 2011

Heavy Snow in Montana, March 21 to 23, 2011

March 21 to 23, 2011 · NWS BYZ · 14 events in 14 counties and zones

A strong Spring storm system brought heavy wet snow to much of South Central Montana. The I-90 corridor from Big Timber to Columbus was hit the hardest with up to 2 feet of snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong Spring storm system brought heavy wet snow to much of South Central Montana. The I-90 corridor from Big Timber to Columbus was hit the hardest with up to 2 feet of snow. Brief power outages and road closures were reported in the Reedpoint and Big Timber vicinities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 21, 8:34 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 21, 8:34 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
934 PM MDT MON MAR 21 2011

.SHORT TERM...VALID FOR TUE AND WED...

SATELLITE TRENDS SHOW UPPER LEVEL LOW TRACKING A BIT FURTHER SOUTH
AND EAST COMPARED TO PREVIOUS MODEL SOLUTIONS. CURRENTLY THE LOW
IS OVER WESTERN WYOMING ON A TRACK THAT WOULD MOVE ACROSS THE BIG
HORNS AND INTO SOUTHEAST MONTANA BY TOMORROW MORNING. THE 700MB
LOW IS TRACKING TO THE NORTH OF THIS...SO STILL EXPECT THE BULK OF
THE PRECIPITATION WITH THIS SYSTEM TO STAY NORTH OF THE AREA...BUT
WILL TREND HIGHER POPS FURTHER SOUTH AND EAST BASED ON THE SHIFT
IN THE 500MB LOW TRACK. THIS TRENDS FAIRLY WELL WITH THE LATEST
NAM12 SOLUTION...AND RUC IS TRENDING SOUTHWARD OVER THE PAST HOURS
AS WELL...THOUGH STILL NORTH OF THE ACTUAL 500MB LOW POSITION. AS
A RESULT PULLED LIKELY POPS FURTHER SOUTHEAST OVERNIGHT TO A
BASCOM TO RED LODGE LINE. ALSO INCREASED SNOW AMOUNTS OVER THE
WINTER WEATHER ADVISORY AREA BY AN INCH AND ADDED LIGHT SNOW
ACCUMULATIONS INTO CENTRAL ZONES FOR TUESDAY MORNING. THIS
CORRELATES WELL WITH LATEST MET GUIDANCE THAT HAS A 70 POP/2
INCHES OF SNOW FOR BILLINGS ON THE 00Z RUN. ALSO INCREASED
MOUNTAIN SNOW ACCUMULATIONS TO 6 TO 10 INCHES OVERNIGHT INTO
TOMORROW MORNING...WITH HEAVIEST AMOUNTS ON SOUTH AND WEST FACING
SLOPES. TEMPERATURES TONIGHT WILL BE SLOW TO COOL UNTIL
PRECIPITATION STARTS. STRONG AND DEEP INSTABILITY SHOULD ALLOW
DYNAMIC COOLING TO AROUND THE FREEZING MARK ACROSS CENTRAL AND
WESTERN AREAS...WITH PARTIAL CLEARING UNDER THE DRY SLOT IN THE
EAST COOLING TEMPERATURES IN THE EARLY MORNING EAST. WITH
TEMPERATURES NEAR FREEZING SNOW ACCUMULATIONS MAY BE FAIRLY PATCHY
AS RECENT WARM GROUND WILL MELT INITIAL SNOWFALL...BUT STRENGTH OF
INSTABILITY POINTS TO SNOWFALL RATES THAT SHOULD RESULT IN BANDS
OF 2 TO 4 INCHES OVER ADVISORY AREAS LATE TONIGHT INTO TOMORROW
MORNING...AND AN INCH OR TWO FOR OTHER AREAS WEST OF A ROUNDUP TO
SHERIDAN LINE INTO MID DAY TOMORROW. FLOOD WARNING REMAINS IN
EFFECT FOR CARTER COUNTY THROUGH THURSDAY AFTERNOON. CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

GOING FORECAST FOR THE EXTENDED PERIOD IN FAIRLY GOOD SHAPE...WITH
PROGRESSIVE SOUTHWEST FLOW PATTERN IN CONTROL OVER THE REGION
THROUGH AT LEAST MONDAY. SEVERAL SHORTWAVES TRACKING THROUGH THE
REGION WITHIN THE SOUTHWEST FLOW WILL KEEP CHANCES FOR PRECIP IN
THE FORECAST THROUGHOUT THE PERIOD. MODELS ARE IN FAIR AGREEMENT
THROUGH MONDAY...AT WHICH POINT THEY DIVERGE. MONDAY INTO TUESDAY
GFS KEEPS UPPER LEVEL TROUGH OVER THE REGION WHILE ECMWF BUILDS A
RIDGE OVER THE AREA.

A WEAK SHORTWAVE MOVES THROUGH THURSDAY INTO EARLY FRIDAY BRINGING
LIGHT PRECIP. BUMPED POPS AND QPF UP A BIT DURING THAT TIME FRAME.
TEMPS LOOK COLD ENOUGH TO SUPPORT SNOW IN THE MTNS AND A RAIN/SNOW
MIX IN THE FOOTHILLS/PLAINS...ESPECIALLY OVERNIGHT.

A MORE POTENT SYSTEM MOVES ACROSS THE REGION LATE FRIDAY NIGHT
INTO SATURDAY. BOTH GFS AND ECMWF SHOW OVER HALF AN INCH OF LIQUID
EQUIVALENT PRECIP ACROSS PARTS OF THE WEST AND SOUTH...SO
ACCUMULATING SNOW IN THE HIGHER ELEVATIONS IS POSSIBLE. RAISED
POPS DURING THAT TIME FRAME...ESPECIALLY ACROSS THE WEST AND SOUTH.
TEMPS LOOK TO REMAIN BELOW AVERAGE ACROSS THE REGION THROUGH THIS
EVENT...SO SOME SNOW OR MIXED PRECIP IS POSSIBLE EVEN ACROSS THE
PLAINS.

LEANED MORE TOWARDS THE GFS SOLUTION MONDAY INTO TUESDAY. THIS
WOULD BRING MOSTLY DRY CONDITIONS LATE SATURDAY INTO SUNDAY BEFORE
ANOTHER SERIES OF SHORTWAVES MOVES ACROSS THE REGION MONDAY INTO
TUESDAY. CONTINUED AT LEAST A SLIGHT CHANCE OF PRECIP MONDAY INTO
TUESDAY...BUT TIMING REMAINS IN QUESTION THIS FAR IN ADVANCE. STC/BT

&&

.AVIATION...

SCATTERED RAIN AND SNOW SHOWERS WILL MOVE ACROSS MUCH OF THE
REGION TONIGHT WITH MORE WIDESPREAD COVERAGE WEST AND NORTH OF
KBIL. PRECIPITATION COVERAGE WILL INCREASE FOR ALL ROUTES ON
TUESDAY BEFORE DECREASING TUESDAY NIGHT. EXPECT MVFR AND IFR
CONDITIONS TO BECOME MORE WIDESPREAD INTO TUESDAY AS
PRECIPITATION COVERAGE INCREASES. MOUNTAIN OBSCURATIONS CAN ALSO
BE EXPECTED THROUGH TUESDAY. SURFACE WINDS WILL SWITCH FROM THE
EAST TO THE WEST OR NORTHWEST ACROSS THE REGION LATE TONIGHT INTO
TUESDAY MORNING. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 032/041 027/046 026/045 028/043 027/040 024/048 026/051
    67/O    31/B    03/W    33/W    33/O    22/W    22/W
LVM 029/040 024/044 024/045 027/042 026/039 023/046 025/048
    77/O    22/S    23/W    33/W    44/O    32/W    32/W
HDN 033/043 026/048 025/049 025/046 028/043 024/049 026/053
    48/O    31/B    03/W    33/W    44/O    22/W    22/W
MLS 034/041 025/038 020/037 023/037 025/034 022/037 024/045
    48/O    72/S    13/J    33/J    33/S    22/W    22/W
4BQ 035/045 025/043 023/045 025/044 027/040 024/047 023/051
    27/O    62/S    13/W    33/W    44/O    22/W    22/W
BHK 030/040 023/033 016/032 019/034 021/030 021/035 021/041
    37/O    73/S    22/J    32/J    33/S    22/J    22/J
SHR 031/046 025/045 024/049 026/047 027/042 022/048 024/052
    25/O    31/B    03/W    23/W    44/O    22/W    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT TUESDAY FOR
      ZONES 28-40>42-63.
     FLOOD WARNING IN EFFECT UNTIL 5 PM MDT THURSDAY FOR ZONE 37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 21, 2:20 PM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MDT MON MAR 21 2011

MTZ028>042-056>058-063>068-WYZ098-099-222130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
320 PM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

ICE JAMS AND HIGH WATER RESULTING FROM SNOW MELT WILL CONTINUE TO
IMPACT LOCATIONS ALONG THE LITTLE MISSOURI RIVER IN CARTER COUNTY.

RAIN AND SNOW SHOWERS WILL DEVELOP THIS EVENING AND TURN TO MOSTLY
SNOW OVERNIGHT WEST OF BILLINGS. SOME AREAS COULD GET A FEW
INCHES OF WET SNOW ACCUMULATION. ROADS COULD ALSO BECOME SLUSHY.
THOSE WITH TRAVEL PLANS WEST OF BILLINGS SHOULD BE PREPARED FOR
POTENTIALLY SLUSHY ROADS AND REDUCED VISIBILITY IN SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND WET SNOW WILL FALL OVER THE AREA TUESDAY AND TUESDAY
NIGHT. SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE LIGHT...BUT A
FEW INCHES OF ACCUMULATION IS POSSIBLE...MAINLY ALONG RIDGE TOPS
EAST OF BILLINGS. WINTRY DRIVING CONDITIONS CAN BE EXPECTED.
PEOPLE WITH TRAVEL PLANS SHOULD BE PREPARED FOR POTENTIAL SLUSHY
ROADS AND REDUCED VISIBILITY IN SNOW.

ICE JAMS AND HIGH WATER RESULTING FROM SNOW MELT WILL CONTINUE TO
IMPACT LOCATIONS ALONG THE LITTLE MISSOURI RIVER IN CARTER COUNTY
THROUGH AT LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Absarokee / Beartooth Mountains

When
March 21, 10:00 PM MST to March 22, 8:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Areas Snotels received anywhere from 12-17 inches of snow.

Heavy Snow, Paradise Valley

When
March 21, 11:00 PM MST to March 22, 8:00 PM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Emigrant to Pine Creek received around 6 inches of snow.

Heavy Snow, Livingston Area

When
March 21, 11:00 PM MST to March 22, 8:00 PM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts around 6 inches were common across the Livingston area.

Heavy Snow, Northern Park County

When
March 21, 11:00 PM MST to March 22, 8:00 PM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall between 4 and 16 inches was reported across the area.

Heavy Snow, Northern Sweet Grass

When
March 21, 11:00 PM MST to March 22, 8:00 PM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Big Timber received 10 inches of snow with up to 36 inches reported across the Eastern Foothills of the Crazy Mountains. In addition, 3 diameter tree branches were broken around the Big Timber area.

Heavy Snow, Beartooth Foothills

When
March 22, 12:00 AM MST to 8:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Between 10 and 12 inches of snow was reported across the area.

Heavy Snow, Red Lodge Foothills

When
March 22, 1:00 AM MST to 8:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Between 6 and 13 inches of snow was reported across the area.

Heavy Snow, Crazy Mountains

When
March 22, 1:00 AM MST to 2:00 PM MST
Where
Crazy Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

Snowfall amounts from 8 to 14 inches of snow were received across the Crazy Mountains.

Heavy Snow, Eastern Carbon

When
March 22, 2:00 AM MST to March 23, 4:30 AM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Several reports were received of vehicles stuck on Bear Creek Hill on Highway 72 and Brewer Hill on Highway 78.

Heavy Snow, Southern Wheatland

When
March 22, 2:00 AM MST to 6:00 PM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Areas southwest of Harlowton received between 8 and 12 inches of snow.

Heavy Snow, Golden Valley

When
March 22, 2:00 AM MST to March 23, 4:30 AM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Between 5 and 10 inches of snow was reported across the area.

Heavy Snow, Northern Stillwater

When
March 22, 2:00 AM MST to March 23, 4:30 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Between 3 and 10 inches of snow was reported across the area.

Heavy Snow, Judith Gap

When
March 22, 3:00 AM MST to 8:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

The Judith Gap area received between 2 and 8 inches of snow along with considerable blowing and drifting.

Heavy Snow, Southern Big Horn

When
March 22, 6:00 AM MST to March 23, 4:30 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Pryor and surrounding areas received between 6 and 8 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302767, 302769, 302771, 302772, 302774, 302766, 302764, 302773, 302763, 302780, 302783, 302785, 302776, 302761.